Get access

A Challenging Case: Symmetrical Drug Related Intertriginous and Flexural Exanthem, Fixed Drug Eruption, or Both?

Authors


Address correspondence to Esen Özkaya, M.D., İstanbul Üniversitesi İstanbul Tıp Fakültes, Deri ve Zührevi Hastalıkları Anabilim Dalı, 34093 İstanbul, Turkey, or e-mail: profeo@istanbul.edu.tr.

Abstract

Abstract:  We herein report a 12-year-old boy with amoxicillin-induced, recurrent, site-specific, symmetrical, sharply demarcated reddish plaques on the buttocks and the major flexural and intertriginous areas. The lesions resolved with topical corticosteroids, leaving hyperpigmentation. Histopathology showed nonspecific features of inflammation and dermal melanophages. Amoxicillin was the probable inducer based on oral provocation test with Amoksina® tablet, however patch testing with amoxicillin on previously affected and unaffected skin remained negative. The diagnosis was challenging because of the overlapping features of symmetrical drug-related intertriginous and flexural exanthema and fixed drug eruption. This one represents a unique and challenging one with overlapping clinical features of symmetrical drug-related intertriginous and flexural exanthem (SDRIFE) and fixed drug eruption (FDE). We discuss the possible immunopathogenetic mechanisms leading to the simultaneous occurrence of different phenotypes of drug eruption in the same patient.

Ancillary